can you be prescribed long term oral steriods for c.o.p.d?

my dad was diagnosed a few years ago and has has several attacks leading to hospitalisation. When he has been prescribed a months course of oral steriods he has been ok and can manage to do everyday tasks which lasts for a month or so but sadly his doctors has refused to prescribe them anymore because of the risk of brittle bone disease in the future leading him to be unable to carry out simple things like walking 100metres! surely quality of life now is more important than something that may effect him later if the c.o.p.d hasnt progressed to the point where end of life could be the only option left..

10 Replies

oldestnewest
  • I don't know the circumstances of your dads case. I haven't got COPD but I do have PF but I am on long term steroids and they do cause osteoporosis however you take a number of other meds to counteract that. My mum has COPD and has a steroid inhaler (I think).

    There may be other reasons why steroids are no good for your dad. They have some pretty scary side effects.

    Sorry this doesn't help much

    Marie

  • hi,thanks for your reply marie,

    he has the steriod inhaler and nebuliser but the doctor,who is new to the practise, will only prescribe up to five days of steriods.his condition is worsening so we feel as a family we would rather him have a fairly decent standard of living now as he may not be around to worry about the side effects in years to come.

    ab

  • The thing with steroids is that if you are on a course for longer than 5 days your body gets used to them and essentially you can't just stop taken them you have to taper them off. The longest my GP ever prescribed them for me was a fortnight because of this.

    I have a feeling that long term use might need to be decided by a consultant. Can you get your dad referred? I understand completely about the quality of life issue you have. There should be a respiratory specialist at the hospital.

    Marie

  • I'd also add that the short course your dad has been on will have been at a high dosage, possibly 40mg? I don't think it's possible to sustain that level over a long period of time (I might be wrong). I started at 40mg and have tapered down to 6mg. I was on 40mg for 2 months and them it was halfed.

    They do have grim side effects too apart from the bone thinning.

    Marie

  • Hello there Val

  • Greetings abbyjervis.

    There is what is known as a long term maintenence dose of tablet steroids but its only prescribed for those patients who without it would get repeated infections causing them to deteriorate more quickly. The maintenance dose is much lower than the one prescribed for lung infection. Patients that get an infection who are already on a long term maintenance dose, get prescribed and increased dose at those time of infection.

    Steroid tablets such as prednisolone are very helpful when lung infections do not respond to anti-biotics alone, but they are very destructive to the physical body. Your Dad's doctor has a duty of care to ensure he is prescribe drugs only as needed, especially those drugs with overuse can do more harm than the condition being treated.

    If your Dad has deconditioned he may want to consider asking his GP for a referral to pulmonary rehabilitation course, he will be properly assessed and through attending this course he can regain some level of fitness that will help him to achieve walking 100 metres so long as he attends the recommended programme. Through this course your Dad can achieve a better quality of life if he takes on board all the suggestions recomended.

    All good wishes to you and your Dad.

    Keep in touch, hope he can access a PR course.

  • Agree with all comments here, especially PR courses. Steroids are nasty little things which, used when you really need them, are a God send. I keep a 2 week course ay home at all times for emergencies and they are usually used with antibiotics to cure and relieve a chest infection. Apart from increasing chances of Osteoporosis, steroids suppress the immune system so that other drugs can work making you vulnerable to other infections, they also atrophe or wither your Arenal glands (which produce a natural steroid) hence the reducing course to enable these glands to resume steroid secretion, skin thinning (if you scatch/itch yourself you bring blood to the surface immediately), you will eat probably 3 or 4 times your normal intake, your face will swell, your weight will gain and you will not sleep.

    Quite frankly, these are effective emergency drugs and should be kept as such, and whilst they make you feel 'good' to be honest, it's only supressing the reality.

    As for quality of life...compared with what? When you have a chronic illness your life IS changed but you can find quality at every level. The trick is to 'manage' the whole process yourself so that you are not tied to GP or pharmacy hours, and the only way to achieve that is to assure your Healthcare Professional that you are capable of making intelligent and appropriate treatments on your own behalf.

    Leave the steroids in the cupboard - only bring them out when you really need them.

    Good luck,

    The Baron

  • Agree with everything people have said . I was in the situation of having a large/reducing course for a chest infection ,with 2 weeks of finishing that course would be really struggling to do everyday things i.e. a little housework,shopping etc,Would then be prescribed another course.I did some research and off my own back starting taking 5mg every day,it as made a huge difference to me ,and has reduced the amount of steroids I was taking,overall

    Discussed with my GP who felt my condition was far more stable than it had been for a long time ,I was already on the medication to help counter side effects anyway.

    Yes ,they cause nasty side effects ,but as my wife said 'whats the point of avoiding the side effects if you cannot breathe"

    my quality of live as improved,as a result of this maintenance dose,and we are all different of course,I now have a supply of !mg tablets and have reduced to 4mg per day ,will on doctors advice try to reduce from this over time.

    Hope this may be of some help .

    Woody

  • Hi Abby.The last time i went to hospital with severe breathing problems the hospital said that they do not readily prescribe steroids now.I have a 500 Seretide steroid inhaler that I use twice a day.If I have gone to my GP with severe breathing problems he has given me a weeks prescription of about 4 - 6 a day and then enough to cover gradually tapering them off.I suppose one can only follow the doctors advice in these matters.

  • Hello Abby,

    My dad has IPF and Emphysema and is end stage. My dads specialist is focusing on his quality of life and taking prednisolone is doing him good. He was on an extremely high dose for 6 weeks, reducing down every fortnight to just 3 a day. Two weeks ago he was put on 2 every other day as his specialist said that this was the best way for him to continue giving the least side affects.

    Having been on hols for a week and dad overdoing it-big time, last week he was very SOB and not in a good way. He saw his GP who increased the prednisolone to 3 a day. However, she advised we speak to his specialist to see if he agreed with the dose. He didn't.

    He said going up to 3 would make no difference to my dad and he was simply fatigued from the hols. He was to rest and resume the 2 every other day. If he felt that this was not improving then he would start on 8 a day again.....as dads quality of life is paramount. Thankfully he has no side effects.

    However, within 2 days of resting and taking the specialists advice dad is 'back to normal' again and even had a free day of not using his conserver at all. Even today at my daughters 2nd birthday party he didn't need his oxygen for hours and it is great seeing him have this quality of life. His specialist so far has been spot on.

You may also like...